×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Clinitest Tablets Poisoning

Last updated Feb. 27, 2018

Approved by: Maulik P. Purohit MD MPH

Clinitest Tablets Poisoning is the accidental or intentional intake of Clinitest tablets. These tablets are not meant for consumption.


What is Clinitest Tablets Poisoning?

  • Clinitest tablets are specialized pills that are used to check one’s diabetes control. These tablets are placed in fresh samples of urine to determine the level of glucose in them
  • Clinitest Tablets Poisoning is the accidental or intentional intake of Clinitest tablets. These tablets are not meant for consumption
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Clinitest Tablets Poisoning may be also referred to variously as the following:

  • Anhydrous Benedict's Reagent Poisoning
  • Clinitest Tablets Toxicity
  • Urine Sugar Reagent Poisoning

What are the Causes of Clinitest Tablets Poisoning?

  • Clinitest Tablets Poisoning is caused by the ingestion (consumption) of Clinitest tablets
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • These tablets are made from various chemical compounds that include copper sulfate, sodium hydroxide, sodium carbonate, citric acid, and other fillers and binders. Toxicity may occur from any of the ingredients contained in the tablets
  • Toxicity cases due to Clinitest tablets are on the decline, since newer techniques to check blood or urine glucose levels are in place

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Clinitest Tablets Poisoning?

The signs and symptoms of Clinitest Tablets Poisoning can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include:

  • Pain and burning sensation in the mouth, throat, and in the food-pipe
  • Vomiting and/or diarrhea (that may be watery/bloody)
  • Pain while passing stools
  • Stomach pain, which may be severe
  • Absence of urine; hematuria or blood in urine
  • Breathing difficulties due to throat inflammation; swallowing difficulties
  • Hoarse voice
  • Decrease in blood pressure (hypotension)
  • Feeling dizzy
  • Seizures and collapse

How is First Aid administered for Clinitest Tablets Poisoning?

First Aid tips for Clinitest Tablets Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Following an ingestion of the substance, immediately give water (or orange juice) to drink
  • In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound (if the eyes are affected)
  • Administer fluids by an intravenous drip line: Loss of fluid from the body due to severe vomiting or diarrhea may lead to loss of vital electrolytes, dehydration, and weaknesses

Who should administer First Aid for Clinitest Tablets Poisoning?

First aid for Clinitest Tablets Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Clinitest Tablets Poisoning?

  • The prognosis of Clinitest Tablets Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good
  • In case of severe symptoms including severe burns that affect the mouth, lungs, eyes, and stomach, seizures, and coma, it may considerably worsen the outcome
  • Ingesting Clinitest tablets can result in severe damage to the mouth, food-pipe, and stomach; chemicals in these tablets have the potential to continue causing damage to the affected region, even after exposure is ceased. In such cases, death may occur after a period of time, even after a month

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Clinitest Tablets Poisoning be Prevented?

Clinitest Tablets Poisoning can be prevented by:

  • Keep all toxic substances correctly labeled and in suitable storage locations
  • Wearing appropriate protective wear when working with such chemicals
  • Always follow instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 9, 2017
Last updated: Feb. 27, 2018